Indiana, 2004

Flash Flooding and Damaging Winds in Indiana, May 30, 2004

May 30, 2004 · NWS LOT · 5 events in 4 counties and zones

3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 5:38 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, May 30, 5:38 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
638 AM CDT SUN MAY 30 2004

.DISCUSSION...
WARM FRONT APPEARS TO BE FROM ABOUT MLI TO HUF LIFTING NE EARLY THIS
MORNING. WINCHESTER PROFILER INDICATING 35KT SSWLY 850MB FLOW RIDING
OVER FRONT. SCATTERED CONVECTION DEVELOPING RAPIDLY ALONG FRONT.
MEANWHILE LARGE AREA OF CONVECTION IN IOWA ASSOCIATED WITH SHORT
WAVE LIFTING INTO UPPER MS VALLEY. DESPITE INITIALLY DRY LOW LEVEL
AIR...EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD NORTHERN IL AND
NORTHWEST IN THIS MORNING. ACTIVITY EXPECTED TO LIFT NORTH OF AREA
BY EARLY AFTERNOON. MAY GET SOME BREAKS IN CLOUD COVER AND ENOUGH
INSOLATION BY MID TO LATE AFTERNOON...ESPECIALLY AREAS SOUTH OF
I-80...FOR CAPES TO REACH 1500 TO 1800. THIS ALONG WITH APPROACHING
STRONG NEG TILT UPPER TROF/SURFACE COLD FRONT...LOW LEVEL SHEAR AND
STRONG DIFLUENT UPPER LEVEL FLOW SHOULD SUPPORT OUTBREAK OF SEVERE
STORMS LATE AFTERNOON THROUGH EARLY EVENING. MAIN THREAT SOUTH OF
I-80...AND THAT WILL LIKELY BE A SQUALL LINE WITH DAMAGING WINDS AND
HAIL. LEANING TOWARD MESO ETA FOR TIMING/POSITIONING OF SQUALL LINE
IN WESTERN IL ABOUT 21Z AND HITTING NW IN AROUND 03Z. HEAVY RAIN
DOESNT APPEAR TO BE A SIGNIFICANT THREAT TO FAR NORTHERN IL WHERE
RIVERS ARE IN FLOOD. HEAVY RAIN THREAT LOOKS TO ALSO BE SOUTH OF
I-80 WHERE RAINFALL WAS NOT EXCESSIVE LAST COUPLE WEEKS.

AS TROF ROTATES THROUGH TONIGHT...AREA WILL GET DRY SLOTTED. UPPER
LOW THEN SETTLES OVER LAKES MONDAY AFTERNOON WITH SCATTERED
AFTERNOON AND EVENING INSTABILITY SHOWERS UNDER COLD POOL. WILL GO
DRY FROM MONDAY NIGHT THROUGH TUE MORNING AND BRING SCATTERED
SHOWERS AND THUNDER BACK TUESDAY AFTERNOON. AS UPPER LOW DRIFTS
SOUTH TUESDAY NIGHT INTO WEDNESDAY COULD BE AN AREA OF MORE GENERAL
LIGHT SHOWERS. WILL DROP THUNDER AFTER THE EARLY EVENING HOURS
TUESDAY BUT KEEP SHOWERS INTO NOON WED. DRYING OUT FOR MID AND LATE
WEEK. NEW MRF INDICATING A COUPLE SHORT WAVES DROPPING DOWN IN NW
FLOW. POSSIBLY SOME SHOWERS LATE SATURDAY OR SUNDAY.

CLOUDS AND PRECIP MAY LIMIT WARMING...ESPECIALLY FAR NORTHERN IL
TODAY. OTHERWISE GUIDANCE TEMPERATURES GENERALLY FOLLOWED THROUGH
THE WEEK. WINDS TURNING NORTHEAST WED AFTERNOON AND THEN LIGHT THU
AND FRI SHOULD ALLOW SIGNIFICANT LAKE COOLING.

ALLSOPP
&&

.AVIATION...

FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST
1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF
TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS
CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL
PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT
STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT
RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU
SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA
THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z.
AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A
FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS
THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR
CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS.
SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN
TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 7:35 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
835 AM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-302130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT THIS MORNING AND EARLY AFTERNOON UNTIL
1PM CDT FOR LA SALLE...GRUNDY...LIVINGSTON...KANKAKEE...FORD AND
IROQUOIS COUNTIES.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MENDOTA TO SANDWICH TO CHANNAHON TO KANKAKEE TO WATSEKA FOR
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE
SEVERE STORMS ARE MOSTLY LIKELY TO OCCUR FROM ABOUT 400 PM THROUGH
1000 PM. THE SEVERE WEATHER THREATS INCLUDE LONG-TRACK STRONG
TORNADOES...LARGE HAIL...AND DAMAGING WINDS.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WARM FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS AND NORTHERN INDIANA THIS MORNING INTO
EARLY AFTERNOON. THE BULK OF THE RAIN WILL MOVE NORTH AND EAST OF
ILLINOIS AND INDIANA EARLY THIS AFTERNOON.

WITH ENOUGH BREAK UP OF THE CLOUD COVER THIS AFTERNOON...HEATING
FROM THE SUN AND SURGING DEWPOINTS ON STRONG SOUTH WINDS WILL
SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO
DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STORMS...
ESPECIALLY SOUTH OF INTERSTATE 80...BUT STORMS SHOULD BE MOVING FAST
ENOUGH THAT FLASH FLOODING IS NOT A MAJOR THREAT. RAINFALL OVER FAR
NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...IS NOT
EXPECTED TO BE EXCESSIVE...BUT COULD BE SUFFICIENT TO AGGRAVATE OR
PROLONG ONGOING STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-302130-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY
WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT SEVERE
STORMS ARE NOT EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, May 30, 10:34 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1134 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

&&

WEN
Local storm report, May 30, 10:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1135 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

&&

WEN
Local storm report, May 30, 10:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1150 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

1120 AM     FLOOD            WHEATON                 41.86N 88.11W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING - PARK ST AND MAIN ST CLOSED.

1120 AM     FLOOD            CLARENDON HILLS         41.80N 87.96W
05/30/2004                   DUPAGE             IL   TRAINED SPOTTER

            STREET FLOODING

1115 AM     DOWNBURST        WINFIELD                41.87N 88.15W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING

1100 AM     FLOOD            DE KALB                 41.93N 88.75W
05/30/2004                   DE KALB            IL   EMERGENCY MNGR

            STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

0950 AM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.

&&

WEN

The radar

The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 30, 11:45 AM CST
Where
Lake County, 7 mi ESE of Lowell
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -87.300

A semi tractor-trailer was overturned by wind on Interstate 65 at mile marker 238.

Thunderstorm Wind, Jasper

When
May 30, 11:52 AM CST
Where
Jasper County, 5 mi W of Wheatfield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -87.150

Trees and power poles were blown down.

Thunderstorm Wind, Porter

When
May 30, 11:52 AM CST
Where
Porter County, Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.317, -87.200

Power lines and tree limbs were blown down.

Flash Flood, Benton

When
May 30, 12:45 PM CST to 2:15 PM CST
Where
Benton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Street flooding occurred in Earl Park when 1 inch of rain fell in 15 minutes. Roads were also flooded 4 miles west northwest of Boswell.

Flash Flood, Porter

When
May 30, 12:57 PM CST to 1:57 PM CST
Where
Porter County, Kouts
Reported by
TRAINED SPOTTER
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Street flooding occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397217, 5397218, 5397219, 5397220, 5397221.